LUpus Patients Understanding and Support
2,630 members585 posts

Lupus, new to all this

Hey, I am a 20 year old Female and new to this I just wondered if anyone has experienced the same as me in some way. Last September I became ill with symptoms very similar to the flu apart from I had no runny nose or sore throat or cough.

Under my armpits my lymph nodes were agony and I had lumps at the tops of my arms further up quite a bit above the elbow that were rock solid and hot to touch with red marks that became worse. They should normally be really soft.

I was sleeping all the time I’d open my eyes and would fall straight back asleep and that’s not like me at all. I went back and fourth to my GP who tested for Lymes disease, cellulitis and they came back normal.

I got antibiotics anyway and I was gradually getting way worse. I then got referred into hospital and spent a week there. They took so many bloods and they were all coming back normal a part from my inflammation markers were high. The hospital then discharged me on 30mg of prednisolone steroids and referred me to dermatology because they’d taken a skin biopsy to check about the inflammation in my arms. They explained I was a mystery and thought it was an infection.

I was then back to normal after a month I was like my old self, I was so happy I thought that was it and the steroids had worked. Then I decreased my steroids gradually and on December 23rd I’d completed the course of steroids. Then at the start of January it started all over again but 10 times worse. I became so ill I ended up in A&E but they couldn’t do anything because I was under a consultant. I was then going back and forth to dermatology for 4 months and they kept sending me away because they just didn’t know what was wrong and they just thought it was a really bad infection but by this time it was 9 months down the line and I was still ill. Then they referred me back to rheumatology.

When I seen the rheumatology consultant I explained my situation from the very beginning and he explained that if it was an infection the steroids would’ve reacted to this and I would’ve been so so ill. However I became way better on the steroids and when they were lowered I became ill so he explained that that’s the signs of an auto immune disease.

He then said that without looking at my bloods all my symptoms are showing all Lupus. He explained that he’ll do the tests but he feels they are going to come back negative but he says he has 5 or more patients who do have lupus but their tests do still come back negative.

He was right my tests did come back negative. However he still has treated me for lupus and I begun methotrexate 8 weeks ago. I still have a long way to go I’m still quite ill but I’m managing it and pushing myself to do things. The methotrexate has given me more energy and I’m still on 12.5 mg of steroids. I just feel sometimes I can’t say I have lupus because my tests came back negative but everyone I’ve spoken to has been lovely and said I have every right to say I have lupus because only once your bloods can come back positive in the whole time you have lupus. I just wanted other people’s opinions?

These are my symptoms I’ve had the whole year

Legs arms in agony and swollen lumps in my arms

Tiredness

Sickness

Chest pains - an also to point I can't breathe like I struggle it's similar to like a panic attack but I never used to ever get panic attacks.

Breathing fast

Joint pain/muscle pain to point can't move

Pins and needles

Sickness/Nausea

headaches really bad

Sensitivity to light

Whiteness in face and fingers

Urine infections for a while

Fainting

Change in moods - angry, upset, emotional, worrying about stuff is never normally worry about.

When Lowering steroids feel really ill

2 Replies
oldestnewest

Welcome to LUpus Patients Understanding & Support (LUPUS) at HealthUnlocked.

I am very sorry to read your story and appreciate how difficult, painful, exhausting and terrifying this must have been for you.

Sero-negative lupus is far more common than it is made out to be, which is why you seem to have a good consultant. Some doctors will only based their diagnosis on blood tests, rather than a clinical assessment, which means a delay in treatment. It is common practice to give moderately high or high doses of steroids and then taper, along with prescribing steroi-sparing drugs, as corticosteroids have side effect.

MTX is an excellent drug - this is one of the medication I have been prescribed and it seems you are feeling that finally, you are on the road to recovery, which is marvelous news.

One of the aspects that is rarely addresses is the psychological/emotional/psychiatric symptoms and manifestations, which is why LUpus Patients Understanding & Support (LUPUS) was established in 2,000. SLE can cause depression, anxiety, even phobias and they can pre-date the physical symptoms. However, there is also a "reactive depression, an ordinary human response to a trauma - ie being ill with a chronic disease called lupus. One rheumatologist describes lupus thus: in MS (a genetic cousin) the myelin sheath is attacked, but in lupus, every organ is attacked!

We have another website called the LuPUS Message Board where you can also post questions and talk to other people. Registration is FREE and we offer free information and free online psychological support. We specialise in psychological support with our own counsellor/psychotherapist available.

By becoming a Member, you will have access to the private forums and because they are private, only Members have access and even bots and search engines are forbidden.

Please use the following to complete the Date of Birth entry: nn-nn-nnnn where n=number. Thus, if your birthday is 5th May 1968, enter: 05-05-1968. Use the “-“ separator and not the “/“.

Finally, please go to: lupus-support.org/LuPUSMB and Sign Up.

I look forward to talking with you more!

Sometimes we need to talk to people who understand and who are not family or friends.

With good wishes!

Ros

Disclaimer: No attempt is made to diagnose or to make any medical judgement. You are advised to seek the advice from your own physician. LUpus Patients Understanding & Support (LUPUS) is not a substitute for your own doctor.

Reply

I experienced a lot of those symptoms but not all. What a nightmare! I think you’ve gone through every symptom I’ve ever heard. The methotrexate might be causing the light sensitivity. That goes away after a few months use. As far as the lumps I haven’t gotten that but I’ve read about other people who have had of them. The fatigue is brutal. Crawl your way through one day go to bed and wonder how you’re going to be able to start all over again. It sounds like you’re going to start feeling a lot better though and that’s good. Keep us posted.

Reply

You may also like...